Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 210, NWS Grand Forks, ND

September 23, 2008Cavalier County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 23, 2008, 5:04 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2008, 5:04 PM CDT (22:04 UTC)
Expired
Sep 23, 2008, 5:30 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 232204
SVRFGF
NDC019-071-095-232300-
/O.NEW.KFGF.SV.W.0210.080923T2204Z-080923T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 600 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 3 MILES EAST OF MAZA...OR 22 MILES NORTHWEST OF DEVILS
  LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES NORTHWEST OF GARSKE AT 520 PM CDT...
  7 MILES SOUTHEAST OF NEWVILLE AT 525 PM CDT...
  STARKWEATHER AT 530 PM CDT...
  HAMPDEN AT 555 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4881 9862 4850 9834 4826 9913 4851 9930
TIME...MOT...LOC 2204Z 242DEG 22KT 4840 9910

$$
SPEICHER
1 follow-up statement
000 
WWUS53 KFGF 232230
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT TUE SEP 23 2008

NDC019-071-095-232240-
/O.CAN.KFGF.SV.W.0210.000000T0000Z-080923T2300Z/
RAMSEY ND-CAVALIER ND-TOWNER ND-
530 PM CDT TUE SEP 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAVALIER...
NORTHERN RAMSEY AND SOUTHEASTERN TOWNER COUNTIES IS CANCELLED...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES WEST OF STARKWEATHER...OR 24 MILES NORTH
OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4881 9862 4850 9834 4826 9913 4851 9930
TIME...MOT...LOC 2230Z 242DEG 22KT 4847 9889

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:51 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 23, 2:51 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
251 PM CDT TUE SEP 23 2008

.SHORT TERM...
MAIN FORECAST CHALLENGE FOR THE TONIGHT-FRI TIME FRAME WILL BE
PCPN CHANCES. STILL LOOKS LIKE A FAIRLY WET PERIOD SHAPING UP WITH
MODELS IN DECENT ENOUGH AGREEMENT. WILL USE A MODEL BLEND FOR THIS
FORECAST.

TONIGHT...SFC COLD FRONT IN NO HURRY TO MOVE OUT OF THE FA...AND
AT 19Z WAS ALONG A LINE FROM KRRT TO KFFM. SOME ENHANCED CUMULUS
DEVELOPMENT HAS OCCURRED ALONG THIS BOUNDARY...BUT LITTLE IN THE
WAY OF PCPN. MOST CONVECTIVE DEVELOPMENT HAS BEEN OUT AHEAD OF
THIS BOUNDARY...AND THIS IS OVER EASTERN/CENTRAL MN. BEHIND THE
COLD FRONT THERE IS A BRIEF BREAK WITH MORE SUN (WHICH IS NOW JUST
WEST OF THE RED RIVER)...BEFORE CLOUDS INCREASE AGAIN WITH THE
NEXT SHORT WAVE. THIS SHORT WAVE IS NICELY EVIDENT IN WATER VAPOR
IMAGERY...MAINLY OVER EASTERN MT NOW. EVEN SO...THERE HAS BEEN
SOME CONVECTIVE DEVELOPMENT OUT AHEAD OF THIS FEATURE BETWEEN KBIS
AND KMOT. THIS HAS SPAWNED ONE SEVERE TSTM WARNING. THIS FEATURE
IS PROGRESSIVE AND COULD STILL AID TSTM DEVELOPMENT INTO THE
EVENING. SPC DID REMOVE THE AREA FROM THE SLIGHT RISK AND THAT
SEEMS TO BE THE RIGHT MOVE. WOULD EXPECT PCPN TO CONTINUE AROUND
THIS COMPACT VORTICITY MAX ALL NIGHT LONG...BUT MAIN THUNDER
THREAT WILL PROBABLY END BY NIGHTFALL (TRANSITIONING TO MORE
SHOWER ACTIVITY THEREAFTER). WITH SOME CLOUD COVER ALL NIGHT...
DO NOT EXPECT LOW TEMPS TO FALL TOO FAR.

WED...THERE SHOULD BE A BREAK BETWEEN SYSTEMS ON WED...ALTHOUGH
TEMPS WILL STAY ON THE COOL SIDE.

WED NIGHT/THU...MODELS ARE COMING TOGETHER BETTER ON A POTENTIAL
ELEVATED CONVECTIVE EVENT STARTING WED NIGHT. DECENT LOW LEVEL JET
AND WARM ADVECTION GET UNDERWAY FROM THE NORTH CENTRAL PLAINS ALL
THE WAY INTO THE NORTHWEST QUARTER OF MN. NICE RIBBON OF
INSTABILITY SETS UP ALONG THIS AXIS AS WELL...WITH SHOWALTER
INDICES DOWN TO -4. ECMWF/NAM A BIT FURTHER NORTH THAN THE
GFS/UKMET WITH THE PCPN AXIS...BUT WITH HPC STARTING TO GO WITH
SOME QPF DURING THIS TIME FRAME WILL ADD SOME LOW PCPN CHANCES.
COULD SEE SOME LINGERING PCPN INTO THE DAY THU IN THE EASTERN FA
ALONG THIS SAME AXIS.

THU NIGHT/FRI...NEXT WEAK SFC LOW KICKS OUT INTO WESTERN SD BY 12Z
FRI...WITH A BOUNDARY EXTENDING NORTHEAST FROM IT INTO NORTH
CENTRAL MN. WITH THIS BOUNDARY BISECTING THE FA DURING THE DAY FRI
...IT COULD BE THE FOCUS FOR MORE TSTM DEVELOPMENT. FORECAST
ALREADY HAD PCPN CHANCES...SO JUST INCREASED THEM A BIT...
ESPECIALLY FROM KFAR TO KBJI (WHERE MOST MODELS SHOW THE MOST
PCPN).

.LONG TERM SAT-TUE...
LONG RANGE MODELS IN GOOD AGREEMENT WITH TIMING OF WAVES THROUGH
EXTENDED PERIOD. FIRST WAVE INITIALLY IN LONG RANGE FRIDAY NIGHT
SHOULD EXIT FORECAST AREA TO THE EAST BY SATURDAY AM. NEXT WAVE IN
PROGRESSIVE MID LEVEL ZONAL FLOW LOOKS TO BE LATE SUNDAY WITH MOST
OF THIS ENERGY NORTH OF BORDER. IN BETWEEN PERIODS SHOULD BE DRY.
FOLLOWING FROPA FRIDAY NIGHT TEMPERATURES WILL LIKELY RANGE AT OR
BLO AVERAGE WITH MODERATING TEMPERATURES LATE IN LONG
RANGE.

&&

.AVIATION...
FAIRLY SOLID BAND OF MVFR CIGS FROM JUST EAST OF RED RIVER SHOULD
CLEAR FORECAST AREA EARLY EVENING. COULD SEE SOME SPOTTY SHRA/TSRA
LATE AFTERNOON/EARLY EVENING BUT PRIMARILY CIGS WILL BE VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/VOELKER
Hazardous weather outlook, Sep 23, 6:24 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CDT TUE SEP 23 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
624 AM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE
REGION. THE MOST LIKELY LOCATION FOR ACTIVITY THROUGH THE
AFTERNOON WILL BE EAST OF THE RED RIVER VALLEY. THE ENTIRE REGION
IS EXPECTED TO EXPERIENCE ACTIVITY TONIGHT. THE PROBABILITY FOR
SEVERE WEATHER IS LOW.

PORTIONS OF THE DEVILS LAKE BASIN RECEIVED HEAVY RAINFALL
OVERNIGHT. POORLY DRAINED AND LOW LYING AREAS MAY STILL HAVE
STANDING WATER INTO A PORTION OF TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE REGION PERIODICALLY
LATE IN THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, Sep 23, 3:11 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      10 SW HAMAR             47.74N 98.73W
09/22/2008                   EDDY               ND   PUBLIC

            WATER ACCUMULATED IN BASEMENT OF RESIDENT.

0845 PM     HAIL             1 S WARWICK             47.84N 98.71W
09/22/2008  E0.75 INCH       EDDY               ND   PUBLIC

0900 PM     HAIL             1 SW LAKOTA             48.03N 98.36W
09/22/2008  E0.75 INCH       NELSON             ND   PUBLIC

0105 AM     FLASH FLOOD      DEVILS LAKE             48.11N 98.87W
09/23/2008                   RAMSEY             ND   PUBLIC

            STREET FLOODING IN DEVILS LAKE.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:29 PM CDTFlash Flood WarningFGFEddy12 hr
Sep 22, 8:33 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson57 min
Sep 22, 8:45 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey60 min
Sep 22, 8:51 PM CDTFlash Flood WarningFGFBenson, Nelson, Ramsey12 hr
Sep 22, 10:51 PM CDTSevere Thunderstorm WarningFGFPembina39 min
Sep 23, 12:52 AM CDTFlash Flood WarningFGFBenson, Eddy, Ramsey, Towner8 hr
Sep 23, 1:54 AM CDTSevere Thunderstorm WarningFGFBenson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more66 min
Sep 23, 2:14 AM CDTSevere Thunderstorm WarningFGFGrand Forks39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.